Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 265, NWS Dodge City, KS

August 22, 1997Clark County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 22, 1997, 2:18 AM CDT for Clark County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 22, 1997, 2:18 AM CDT (07:18 UTC)
Expired
Aug 22, 1997, 3:05 AM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Clark County, KS

The radar

The Dodge City radar (KDDC), 60 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 2:25 AM CDTThunderstorm Wind 59Ashland, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 11:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3676 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3676 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
4.0
Supercell composite
21.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 220718 RRA
SVRDDC
KSC025-220805-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
218 AM CDT FRI AUG 22 1997

* SEVERE THUNDERSTORM WARNING FOR
  CLARK COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 305 AM CDT
 
* SOME LOCATIONS AFFECTED
  ASHLAND                    BY 225 AM CDT
  SITKA                      BY 230 AM CDT
  ACRES                      BY 300 AM CDT

* AT 216 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES NORTH OF ASHLAND MOVING SOUTH AT 35 MPH.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS OF
65 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

MCAVOY/STOUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:48 PM CDT, 11 hours 30 minutes earlier.

Area forecast discussion, Aug 21, 2:48 PM CDT, 11 hours 30 minutes before
AREA FORECAST DISCUSSION ...CORRECTION TO FLASH FLOOD WATCH CODING
NATIONAL WEATHER SERVICE DODGE CITY KS
248 PM CDT THU AUG 21 1997

LINE OF MID LEVEL CLOUDS FROM HYS TO P28...NEAR 850 WARM FRONT. 12Z
ANALYSIS PUTS IMPRESSIVE 850 MOIST AXIS THROUGH DDC TO GLD-N WITH 18Z
SFC WARM FRONT FROM ABOUT GLD-HYS-JUST EAST OF P28.  WV LOOP CONFIRMS
S/W OVER EASTERN WYOMING THAT WAS/IS DEPICTED IN MODEL PROGS.  SHORT
FUSE COMPOSITE SHOWS CAP GOING TOWARD ZERO BUT 700MB PROGS INDCATE
SLIGHT WARMING AT THAT LEVEL.  500MB COLD POOL ACCOMPANING S/W LATE THIS
AFTERNOON AND EVENING SHOULD BE ENOUGH TO GET THINGS GOING.  NGM/ETA
GRIDDS HAVE BEST MOISTURE CONVERGANCE OVER NORTHWEST KS/SOUTHWEST
NEBRASKA BY 00Z. SO MAY DEVELOP IN THAT AREA.

CURRNENT SHEAR PROFILE SHOWS GOOD VEERING AT LOW LEVELS AND 850MB WINDS
HAVE BEEN BACKING DURING THE DAY.  TORNADOES? AND SVR HAIL APPEAR TO
BOTH BE IN THE PICTURE TONIGHT.  WITH FFG VALUES OF 1.5-2.5 OVER
SOUTHEAST COUNTIES...WILL PROBABLY ADD A FLASH FLOOD WATCH.

WILL GO WITH LIKELY POPS FOR CENTRAL AND EASTERN COUNTIES TONIGHT AND
MENTION SVR POSSIBILITY.  AS FOR WEST...WILL BE SOMEWHERE AROUND 40%.

.DDC...FFA SE TONIGHT KSZ066-080-081-089-090

DDC 065/087 065/088 061 622
GCK 063/089 063/088 060 622
EHA 062/090 022/090 060 622
LBL 064/088 064/089 060 522
HYS 064/084 063/088 062 622
P28 070/089 070/092 066 622

REITER/TB

In the hours before

Special weather statement, Aug 21, 11:53 PM CDT, 2 hours 25 minutes before
KSZ030-031-043>046-061>066-075>081-086>090-220855-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1153 PM CDT (1053 PM MDT) THU AUG 21 1997

...SEVERE THUNDERSTORM WATCH 711 REPLACES TORNADO WATCH 709 AND
SEVERE THUNDERSTORM WATCH 710...

MOST OF SOUTHWEST...SOUTH-CENTRAL...AND CENTRAL KANSAS IS NOW UNDER
SEVERE THUNDERSTORM WATCH 711.  THIS WATCH IS IN EFFECT UNTIL 4 AM
CDT OR 3 AM MDT.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...SCOTT...LANE...NESS
...RUSH...HAMILTON...KEARNY...FINNEY...GRAY...HODGEMAN...PAWNEE
...STAFFORD...PRATT...EDWARDS...FORD...HASKELL...GRANT...SEWARD...
MEADE...CLARK...COMANCHE...KIOWA...AND BARBER COUNTIES.

TREGO COUNTY IS NO LONGER IN A TORNADO WATCH.
ELLIS COUNTY IS NO LONGER IN A SEVERE THUNDERSTORM WATCH.

SEARCY
Special weather statement, Aug 22, 2:18 AM CDT, 0 minutes before
KSZ030-031-043>046-061>065-075-220820-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
217 AM CDT (117 AM MDT) FRI AUG 22 1997

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PARTS OF WEST
CENTRAL AND SOUTHWEST KANSAS...

COUNTIES IN WHICH SEVERE WEATHER IS NO LONGER A THREAT INCLUDE
SCOTT...LANE...NESS...RUSH...HAMILTON...KEARNY...FINNEY...HODGEMAN...
PAWNEE AND GRANT.

THE BAND OF THUNDERSTORMS THAT PRODUCED SEVERE WEATHER IN
SOME OF THESE COUNTIES EARLIER TONIGHT HAD MOVED SOUTHEAST
AWAY FROM THE AREA.  NO MORE SEVERE WEATHER IS EXPECTED IN THESE
COUNTIES TONIGHT.

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 10:03 PM CDTSevere Thunderstorm WarningDDCEllis62 min
Aug 21, 10:21 PM CDTSevere Thunderstorm WarningDDCTrego59 min
Aug 21, 11:01 PM CDTSevere Thunderstorm WarningDDCNess, Rush59 min
Aug 21, 11:05 PM CDTSevere Thunderstorm WarningDDCEllis60 min
Aug 21, 11:43 PM CDTSevere Thunderstorm WarningDDCPawnee47 min
Aug 22, 12:20 AM CDTSevere Thunderstorm WarningDDCScott50 min
Aug 22, 12:25 AM CDTSevere Thunderstorm WarningDDCStafford35 min
Aug 22, 12:42 AM CDTSevere Thunderstorm WarningDDCPratt48 min
Aug 22, 1:29 AM CDTSevere Thunderstorm WarningDDCFord, Hodgeman56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.